Consistent Probabilistic Social Choice

With F. Brandt and H. Seedig
Econometrica, 84(5):1839–1880, 2016

Two fundamental axioms in social choice theory are consistency with respect to a variable electorate and consistency with respect to components of similar alternatives. In the context of traditional non-probabilistic social choice, these axioms are incompatible with each other. We show that in the context of probabilistic social choice, these axioms uniquely characterize a function proposed by Fishburn (Rev. Econ. Stud., 51(4), 683–692, 1984). Fishburn’s function returns so-called maximal lotteries, i.e., lotteries that correspond to optimal mixed strategies in the symmetric zero-sum game induced by the pairwise majority margins. Maximal lotteries are guaranteed to exist due to von Neumann’s Minimax Theorem, are almost always unique, and can be efficiently computed using linear programming.